FORUMS

Connect with people who understand what you are going through, seek advice and surround yourself with support. We're free, anonymous, and professionally moderated 24/7.

  • 47,612Members
  • 1,358,869Posts
  • 1,400,000Visitors
Something’s not right

Chronic Illness

Chronic Illness

Hi there

I have a history of anxiety and depression which was managed with medication.

Unfortunately 3 years ago I got a vertigo attack. They thought it was vestibular neuritis or vestibular migraines. I havent been well ever since.

I have weaned off my an old antidepressant and just started a new medication [medication name edited out by moderator], but i feel terrible.

Anyone else starting a new antidepressant and feel worse? Im only on day 3. Do i hang in there? Does it get worse before getting better?

Also does anyone else live with a chronic hidden illness?

5 replies

1 - 5 of 5

In response to: Chronic Illness

Re: Chronic Illness

Hey @Mysmile1982

I am very glad that you decided to reach out here. I am a Peer Guide here (still waiting for the tech team to update my badge), and while I cannot give you any medical advice, the least I can do is sit with you in this experience. What you are describing, the invisible nature of your symptoms and the rough start on a new medication, is something I know many of us in this community deeply understand 💚

When starting a new medication, it can be very common to feel worse before you feel better. Those first couple of weeks are an adjustment phase during which the body reacts to changes in brain chemistry. I would really recommend letting your prescribing doctor or pharmacist know how you're going with the medicine just to keep them in the loop.

Living with a hidden chronic illness adds a whole other layer of difficulty. When you don't "look" sick, it can feel incredibly isolating, as if you're fighting a battle that no one else can see. Vestibular issues like vertigo are especially draining because they affect your fundamental sense of balance and safety in the world.

Try to be gentle with yourself. You are essentially doing the heavy lifting internally right now. If all you did today was breathe and exist, that is enough. And if you can, track the symptoms you're having, even just a simple log of how you feel each day, just to see if that terrible feeling starts to level off. You are not alone in this. There are many of us here including myself who live with conditions that others cannot see, and we understand the toll it takes.

Are there any specific symptoms that are bothering you the most today, or is it more of a general feeling of being overwhelmed? 💚

In response to: Re: Chronic Illness

Re: Chronic Illness

Thank you so much for your response. I have dizziness, visual vertigo, drowsiness, fatigue, head fog. I also feel a bit detached but vertigo can make you feel this way.

Thanks again.

In response to: Re: Chronic Illness

Re: Chronic Illness

@Mysmile1982

It makes so much sense that you would be feeling a sense of detachment, because when your internal balance system and your vision aren't sending the same signals to the brain, it really can feel like you're viewing the world through a veil or like you're moving through a dream 💚

The head fog and visual vertigo would be so draining, and it would absolutely take so much mental energy just to stay upright and filter the world when things feel spinny or distorted. And then adding the drowsiness and fatigue from the new medication would be a lot for one person to carry too.

I do have a couple of gentle suggestions for when that detachment or fog feels especially heavy for you. It's okay if these don't work. I just thought I'd share them with you in case they interest you or anyone else reading this.

  • Since your vision and balance feel off, try focusing on textures you can touch, like a soft blanket, or even just feeling the weight of your feet on the floor can help.
  • Sometimes resting in a dimly lit room with your eyes closed for 15 minutes can give your brain a break from trying to "fix" the visual vertigo.
  • Medications can sometimes cause a bit of dehydration early on, which can make that head fog feel thicker. Stay hydrated as best you can!

In response to: Re: Chronic Illness

Re: Chronic Illness

Thank you for helping. I really appreciate it x

In response to: Re: Chronic Illness

Re: Chronic Illness

Hi @Mysmile1982 ,

Thank you for posting about what's been happening for you. I'm glad @MatchaToad was able to respond to you so thoroughly.

Just a quick note that we've had to remove the name of the medication as per our guidelines. You can name the class of medication e.g. anti depressant, without specifying the name of the medication.

You can read the guidelines here: https://saneforums.org/t5/help/faqpage/title/community-guidelines

1 - 5 of 5